Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 346, NWS Bismarck, ND

August 24, 2005Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2005, 7:42 PM CDT for Wells County, North Dakota. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2005, 7:42 PM CDT (00:42 UTC)
Expired
Aug 24, 2005, 8:45 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Wells County, ND

The radar

The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:45 PM CDTHAIL 1Hurdsfield, ND
Aug 24, 7:45 PM CDTHAIL 1Hurdsfield, ND
Aug 24, 8:12 PM CDTHAIL 0.75Chaseley, ND
Aug 24, 8:25 PM CDTHAIL 0.75Bowdon, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 250042
SVRBIS
NDC103-250145-
/O.NEW.KBIS.SV.W.0346.050825T0042Z-050825T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT WED AUG 24 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 845 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HURDSFIELD...OR ABOUT 54 MILES NORTHEAST OF BISMARCK...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHASELEY AROUND 750 PM CDT
  BOWDON AROUND 755 PM CDT
  FESSENDEN AROUND 810 PM CDT
  HAMBERG AND 8 MILES SOUTHEAST OF HEIMDAL AROUND 825 PM CDT
  BREMEN AROUND 830 PM CDT

LAT...LON 4734 10003 4733 9950 4784 9931 4783 9999

$$

ABELING
2 follow-up statements
000 
WWUS53 KBIS 250059
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT WED AUG 24 2005

NDC103-250145-
/O.CON.KBIS.SV.W.0346.000000T0000Z-050825T0145Z/
WELLS ND-
758 PM CDT WED AUG 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR WELLS
COUNTY...

AT 756 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF BOWDON...OR ABOUT 58 MILES SOUTHWEST OF DEVILS LAKE...
MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FESSENDEN AROUND 810 PM CDT
  HAMBERG AND HEIMDAL AROUND 825 PM CDT
  7 MILES NORTHWEST OF BREMEN AROUND 830 PM CDT

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN HURDSFIELD 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4734 10003 4733 9950 4784 9931 4783 9999

$$

ABELING
000 
WWUS53 KBIS 250141
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT WED AUG 24 2005

NDC103-250151-
/O.EXP.KBIS.SV.W.0346.000000T0000Z-050825T0145Z/
WELLS ND-
841 PM CDT WED AUG 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR WELLS COUNTY EXPIRES AT 845 PM
CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4734 10003 4733 9950 4784 9931 4783 9999

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:50 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 24, 2:50 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT WED AUG 24 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MORNING NAM INDICATES THAT THIS AFTERNOONS/EVENINGS CONVECTION
WILL TAKE OFF ON A LINE 20 TO 50 MILES WEST OF BISMARCK/MINOT. BY
THURSDAY MORNING THE ACTIVITY WILL BE EAST OF OUR FORECAST
AREA...BUT STILL OVER EASTERN NORTH DAKOTA. A DRY SLOT WILL BE
ENTERING THE WEST...BUT THE COLD CORE UPPER LOW IN CANADA WILL
SPREAD SOME CLOUDS AND LIGHT SHOWERS ALONG THE INTERNATIONAL BORDER.
NORMAL NIGHTTIME COOLING WILL END THE SHOWERS AND DECREASE THE
CLOUDINESS OVER THE NORTH THURSDAY NIGHT. FRIDAY WILL BE A REPLAY OF
THURSDAY...EXCEPT THE UPPER LOW WILL BE FURTHER NORTH OF THE BORDER
SO THERE WONT BE SHOWERS AND THE CLOUDINESS WILL BE LESS OVER MY
NORTHERN ZONES. SATURDAY WILL BE DRY...HOWEVER A SHORT WAVE SPOKE
ORBITING THE UPPER LOW IN MANITOBA WILL HOLD TEMPERATURES BACK A
BIT...AND MAY INDUCE SOME PARTIAL CLOUDINESS IN WHAT OTHERWISE WOULD
BE A SUNNY AND MILD PATTERN.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT
A MID LEVEL SHORT WAVE RIDGE BUILDS INTO THE NORTHERN PLAINS FOR THE
LATTER PART OF THE WEEKEND AND INTO EARLY NEXT WEEK. EXPECT DRY AND
MILD WEATHER THROUGH MONDAY NIGHT. BY MONDAY NIGHT INTO
TUESDAY...UPPER LEVEL FLOW SWITCHES TO SOUTHWESTERLY AS THE SHORT
LIVED RIDGE MOVES OFF TO THE EAST. WILL THUS SEE A RETURN TO AN
ACTIVE WEATHER PATTERN THROUGH THE REMAINDER OF THE EXTENDED.
CURRENT GRIDS ARE REFLECTING THIS WELL...SO MADE MINIMAL CHANGES TO
ALL GRID PARAMETERS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RSL/NH
Hazardous weather outlook, Aug 24, 4:15 AM CDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT WED AUG 24 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250908-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
415 AM CDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING LOW PRESSURE IN EASTERN MONTANA WILL BE THE FOCUS FOR
ISOLATED THUNDERSTORMS IN THE CENTRAL AREAS THIS MORNING AND
SCATTERED THUNDERSTORMS AGAIN THIS AFTERNOON. SOME OF THE STORMS MAY
BE SEVERE LATER TODAY AND THIS EVENING WITH DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND THIS EVENING.

JENSEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:23 PM CDTSevere Thunderstorm WarningBISPierce, Rolette68 min
Aug 24, 10:13 PM CDTSevere Thunderstorm WarningBISRolette28 min
Aug 25, 12:51 AM CDTSevere Thunderstorm WarningBISLogan25 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.